Colorado, 2008

Winter Storm in Colorado, January 5 to 7, 2008

January 5 to 7, 2008 · NWS BOU · 3 events in 3 counties and zones

A Pacific system brought another winter storm to the high country as strong winds and snow developed in the northern mountains. Wind gusts above timberline ranged from 45 mph to 60 mph causing extensive blowing and drifting snow over the higher mountain passes.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A Pacific system brought another winter storm to the high country as strong winds and snow developed in the northern mountains. Wind gusts above timberline ranged from 45 mph to 60 mph causing extensive blowing and drifting snow over the higher mountain passes. Storm totals over the 2-day period included: 15 inches at Joe Wright, 14.5 inches at Tower Snotel, 12.5 inches at Fremont Pass, 10 inches at Loveland Pass, 9 inches at Breckenridge Ski Area, 8.5 inches at Winter Park Ski Area, with 8 inches at Copper Mountain Ski Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 5, 4:00 AM MST, 1 hour earlier.

Area forecast discussion, Jan 5, 4:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MST SAT JAN 5 2008

.SHORT TERM...HIGH CLOUDS SPREADING ACROSS THE AREA WITH MID LEVEL
MOISTURE JUST ARRIVING IN THE MOUNTAINS. INITIALLY FAIRLY WEAK
LIFT...THOUGH STRONG SOUTHWEST WINDS WILL HELP OROGRAPHIC SNOWS IN
FAVORED AREAS...IN OUR AREA THIS IS MAINLY CARRYOVER IN ZONE 31.
STRONGER SHOWERS ARE TOWARD THE BACK OF THE LARGE CLOUD SHIELD...NOW
OVER WESTERN UTAH...WHERE THERE IS LOWER STABILITY. THIS MASS OF
MOISTURE WILL TRANSLATE ACROSS THE AREA THROUGH TONIGHT. DESPITE THE
LESS THAN FAVORABLE WIND DIRECTION...THE WIND SPEEDS...DURATION AND
WEAK TO MODERATE QG LIFT WILL PRODUCE SNOW AMOUNTS SUFFICIENT TO
JUSTIFY THE WINTER STORM WARNING...SO WILL CONTINUE THAT THROUGH
TONIGHT. INITIALLY THE STRONG WINDS WILL NOT FAVOR THE VALLEYS...
THOUGH SHOWERS SHOULD RACE ACROSS THE VALLEYS FOR SOME SMALL
ACCUMULATIONS. I WILL ALSO PLAN FOR A BIT MORE CARRYOVER INTO THE
EAST SLOPES. AS FOR THE HIGH WIND WARNING...IT LOOKS MARGINAL. NAM
HAS ABOUT 10 KT MORE WIND AT 700 MB...60 KT VS 50 KT IN THE GFS. NO
REASON FOR WAVE AMPLIFICATION EVIDENT. GJT 00Z SOUNDING HAD 50 KT AT
700 MB...SO WILL GO WITH THE WEAKER GFS. STILL WE ARE GETTING GUSTS
TO 50 KT SO ANY INCREASE WILL PUT US CLOSE TO WARNING CRITERIA...SO
I WILL LET THE WARNING CONTINUE. BEST BET OF VERY STRONG WINDS WILL
BE HIGHER FOOTHILLS LOCATIONS AND IN LARIMER COUNTY WHERE THE
MOUNTAIN ORIENTATION FAVORS SOUTHWEST WINDS.

FOR THE PLAINS SURFACE WINDS WILL BE INTERESTING. WINDS ALOFT WILL
BE SCOOTING OVER THE COLD AIR AND THE INVERSION MAY SURVIVE FOR
QUITE A WHILE. CURRENTLY SEEING DOWNSLOPING ALONG THE PALMER DIVIDE
WITH A COUNTERACTING NORTHEAST FLOW UP THE PLATTE VALLEY TOWARD THE
NORTHWEST SUBURBS. THIS COULD PLAY HAVOC WITH TEMPERATURES...BUT
THIS WILL PROBABLY BE WASHING OUT FOR THE MOST PART THIS
AFTERNOON...SO I WILL LEAVE THE HIGHS ALONE AND HOPE FOR THE BEST.
STILL THE COOLER AIR AT LOW LEVELS AND TRAPPED WAVE SETUP WILL KEEP
THE STRONG WINDS ALOFT FROM MIXING DOWNWARD VERY WELL.

NOT A LOT OF CHANGE FOR TONIGHT...SLIGHT REDUCTION IN WIND SPEEDS AS
THE FLOW BECOMES MORE WESTERLY...AND SLIGHT DESTABILIZATION.
MOUNTAIN SNOW MAY BEGIN TO DECREASE LATE.

.LONG TERM...FAIRLY STRONG WEST-SOUTHWESTERLY FLOW ALOFT IS PROGGED
ON SUNDAY AND SUNDAY NIGHT.  ON MONDAY THE FLOW WEAKENS SOME
BECOMING MORE DUE WESTERLY AS A AN UPPER TROUGH AXIS MOVES EASTWARD
OVER THE FORECAST AREA.  THERE IS NORTHWESTERLY FLOW ALOFT BEHIND
THE TROUGH MONDAY EVENING...WITH A STRONG NORTH-NORTHWESTERLY JET
MAX MOVING IN BY TUESDAY MORNING.  THE QG VERTICAL VELOCITY FIELDS
HAVE UPWARD MOTION OVER MUCH OF THE FORECAST AREA SUNDAY THROUGH
MOST OF MONDAY.  AFTER THE TROUGH AXIS DECENT DOWNWARD MOTION IS
PROGGED FOR MONDAY NIGHT.  THE BOUNDARY LAYER FLOW WILL LIKELY LEAN
TOWARDS THE NORMAL DIURNAL PATTERNS WITH A WEAK LOW LEVEL PRESSURE
GRADIENT IN PLACE FOR THE EASTERN FORECAST AREA SUNDAY AND SUNDAY
NIGHT.  BOTH THE GFS AND NAM HAVE SOME UPSLOPE FLOW FOR THE PLAINS
MONDAY AFTERNOON.  NORTHWESTERLY FLOW IS PROGGED MONDAY NIGHT BEHIND
THE UPPER TROUGH AXIS.  LOOKING AT MOISTURE...MODELS STILL SHOW
PRETTY DEEP MOISTURE IN THE MOUNTAIN SUNDAY THROUGH MID DAY MONDAY.
THEY BOTH DRY IT OUT SOMEWHAT MONDAY AFTERNOON...THEN MONDAY EVENING
MOISTENS UP SOMEWHAT...ONLY TO DRY OUT AGAIN ON TUESDAY.  FOR THE
PLAINS...THERE IS SOME MOISTURE ON THE NAM...A BIT MORE ON THE
GFS...BUT STILL NOTHING GREAT.  THERE IS LITTLE IN THE LOWER LEVELS.
BY LATER SUNDAY NIGHT...MOISTURE INCREASES OVER THE PLAINS.  THERE
IS PLENTY OVER THE PLAINS ON MONDAY ACCORDING TO THE GFS.  THE NAM
IS QUITE A BIT DRIER.  THERE IS JUST A BIT IN THE MID AND UPPER
LEVELS FOR THE PLAINS MONDAY NIGHT.  FOR POPS IN THE MOUNTAINS...THE
SOUTHWESTERLY MOUNTAIN TOP FLOW CONTINUES SUNDAY AND SUNDAY NIGHT.
THERE IS WEAK UPWARD SYNOPTIC SCALE ENERGY...AND THE LAPSE RATES
ARE FAIRLY STEEP.  WILL KEEP THE LIKELY POPS GOING...HIGHEST IN
ZONES 31.  SNOW MODEL FOR THE 24 HOUR PERIOD 12Z SUNDAY TO 12Z
MONDAY YIELDS AMOUNTS WELL UNDER HIGHLIGHT CRITERIA...EVEN IN THE
FLOW FAVORED ZONE 31.  COME MONDAY...THE MOUNTAIN TOP FLOW BECOMES
WEST...EVEN NORTHWESTERLY IN THE MOUNTAINS...BUT THE MOISTURE DEPTH
DECREASES SOMEWHAT.  THE LAPSE RATES ARE STILL PRETTY STEEP.  WILL
KEEP THE 80% POPS IN ALL THE HIGH MOUNTAINS...BUT NO HIGHLIGHTS NOW.
FOR PLAINS POPS...WILL GO WITH A SLIGHT CHANCE FOR THE URBAN
CORRIDOR ONLY ON SUNDAY WITH NO UPSLOPE AND POOR MOISTURE IN MIND.
POPS LOOK BETTER ON MONDAY DEPENDING ON WHICH MODELS MOISTURE IS
CORRECT.  THERE IS UPSLOPE...VARIABLE MOISTURE...AND UPWARD MOTION
...WILL LET THE 30%S GOING.  FOR TEMPERATURES...SUNDAYS HIGHS COOL
ODD 4-7 C FROM SATURDAYS.  MONDAY COOLS 4-5C FROM SUNDAY.  FOR THE
LATER DAYS...TUESDAY THROUGH FRIDAY...MODELS HAVE UPPER RIDGING FOR
THE FORECAST AREA TUESDAY...ANOTHER TROUGH WEDNESDAY...
NORTHWESTERLY FLOW ALOFT THURSDAY INTO FRIDAY.   WONT CHANGE MUCH.

.AVIATION...SOME VARIABILITY IN SURFACE WINDS EXPECTED TODAY THOUGH
SOUTH TO SOUTHWEST WINDS WILL PREVAIL. POTENTIAL FOR WEST WINDS
GUSTING TO AROUND 25 KT THIS AFTERNOON...THOUGH NOT A SURE THING.
BETTER ODDS OF STRONG WEST WINDS AT APA AND BJC THAN AT DEN.

.BOU WATCHES/WARNINGS/ADVISORIES...
     WINTER STORM WARNING THROUGH 6 AM SUNDAY FOR HIGH MOUNTAINS...
      ZONES 31..33..AND 34.
     HIGH WIND WARNING THROUGH NOON FRONT RANGE FOOTHILLS...ZONES
      35 AND 36.

&&

GIMMESTAD/RJK
Hazardous weather outlook, Jan 4, 10:59 AM MST, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MST FRI JAN 04 2008

COZ030>051-051300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MST FRI JAN 04 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN INCREASING SOUTHWESTERLY FLOW ALOFT WILL OCCUR AHEAD OF THE NEXT
APPROACHING STORM SYSTEM.  THERE WILL BE SOME SNOW SHOWERS IN THE
MOUNTAINS WEST OF THE CONTINENTAL DIVIDE...ALONG WITH GUSTY WINDS
ABOVE TIMBERLINE.  SPORADIC GUSTY WINDS WILL ALSO OCCUR IN THE
FOOTHILLS AND ADJACENT PLAINS AREAS.  OTHERWISE CONTINUED DRY AND
MILD CONDITIONS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL START EARLY SATURDAY IN THE MOUNTAINS AND CONTINUE THROUGH
SATURDAY NIGHT. SNOW AND GUSTY WINDS WILL CAUSE BLOWING AND DRIFTING
SNOW SATURDAY AND SATURDAY NIGHT. SNOW ACCUMULATIONS OF 5 TO 10
INCHES IS EXPECTED IN THE MOUNTAINS WITH 8 TO 16 INCHES LIKELY IN
THE PARK RANGE MOUNTAINS OF WESTERN JACKSON COUNTY. ANOTHER ROUND OF
SNOW WILL HIT THE MOUNTAINS SUNDAY AND MONDAY. SIGNIFICANT
ACCUMULATIONS APPEAR LIKELY AGAIN MONDAY AFTERNOON IN THE
MOUNTAINS...WITH THE BEST CHANCE ON WEST FACING SLOPES.

A COLD FRONT WILL PASS THROUGH THE THE PLAINS MONDAY BRINGING COOLER
TEMPERATURES AND A CHANCE OF SNOW. DRY CONDITIONS ARE EXPECTED FOR
THE MIDDLE PART OF NEXT WEEK AS AN UPPER LEVEL RIDGE DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
January 5, 5:00 AM MST to January 7, 5:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
January 5, 5:00 AM MST to January 7, 5:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 5, 5:00 AM MST to January 7, 10:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75270, 75271, 75272.